Alert archive / Ohio / Flash Flood Warnings in 2017

Flash Flood Warning 55, NWS Charleston, WV

November 6, 20174 counties in Ohio

NWS Charleston, WV issued this flash flood warning at Nov 6, 2017, 4:16 AM EST for 4 counties in Ohio. It was in force for 6 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 6, 2017, 4:16 AM EST (09:16 UTC)
Expired
Nov 6, 2017, 10:15 AM EST
In force
6 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Athens County, OH, Jackson County, OH, Meigs County, OH, Vinton County, OH

The radar

The Cincinnati radar (KILN), 123 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 6, 4:30 AM ESTFLASH FLOOD1 S Mcarthur, OHHIGHWAY 93 NEAR MEEKSVILLE REPORTED FLOODED.
Nov 6, 4:30 AM ESTFLASH FLOOD2 E Mcarthur, OHSTATE ROUTE 677 REPORTED FLOODED.
Nov 6, 4:30 AM ESTFLASH FLOOD7 Wnw Mcarthur, OHHIGHWAY 50 AT ALLENSVILLE REPORTED FLOODED.
Nov 6, 4:50 AM ESTFLASH FLOOD3 Ne Hamden, OHWATER ON SR 324
Nov 6, 5:30 AM ESTFLASH FLOODHamden, OHSR 683 RESTRICTED DUE TO FLOODING.
Nov 6, 5:55 AM ESTFLASH FLOOD6 Wnw Mcarthur, OHUS 50 CLOSED IN BOTH DIRECTIONS BETWEEN SR 671 AND SR 683
Nov 6, 6:19 AM ESTFLASH FLOOD3 Wnw Zaleski, OHSR 328 RESTRICTED DUE TO FLOODING.
Nov 6, 6:25 AM ESTFLASH FLOOD5 Ene Mcarthur, OHSR 278 RESTRICTED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 441 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
441 m²/s²
0-3 km storm-relative helicity
595 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

404 
WGUS51 KRLX 060916
FFWRLX
OHC009-079-105-163-061515-
/O.NEW.KRLX.FF.W.0055.171106T0916Z-171106T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
416 AM EST MON NOV 6 2017

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Northern Meigs County in southeastern Ohio...
  Northern Jackson County in southeastern Ohio...
  Southwestern Athens County in southeastern Ohio...
  Vinton County in southeastern Ohio...

* Until 1015 AM EST

* At 415 AM EST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. 2 to 
  3.5 inches of rain have already fallen. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Wellston, Nelsonville, Mcarthur, Albany, Lake Hope State Park,
  Tuppers Plains, Hamden, Buchtel, Coalton, Zaleski, Creola,
  Radcliffe, Darwin, Allensville, Byer, Carpenter and The Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3926 8276 3929 8259 3937 8258 3937 8252
      3940 8251 3939 8229 3947 8228 3947 8217
      3931 8214 3919 8193 3916 8181 3908 8280

$$

25
1 follow-up statement
729 
WGUS71 KRLX 061118
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
618 AM EST MON NOV 6 2017

OHC009-079-105-163-061515-
/O.CON.KRLX.FF.W.0055.000000T0000Z-171106T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meigs OH-Jackson OH-Athens OH-Vinton OH-
618 AM EST MON NOV 6 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM EST FOR
NORTHERN MEIGS...NORTHERN JACKSON...SOUTHWESTERN ATHENS AND VINTON
COUNTIES...

At 617 AM EST, Doppler radar and automated rain gauges indicated 2 
to 3.5 inches of rain have already fallen. Flooding was already 
occurring with several roads closed. 

Some locations that will experience flooding include...
Wellston, Nelsonville, Mcarthur, Albany, Lake Hope State Park,
Tuppers Plains, Hamden, Buchtel, Coalton, Zaleski, Creola, Radcliffe,
Darwin, Allensville, Byer, Carpenter and The Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3926 8276 3929 8259 3937 8258 3937 8252
      3940 8251 3939 8229 3947 8228 3947 8217
      3931 8214 3919 8193 3916 8181 3908 8280

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Nov 6, 3:45 AM EST, 31 minutes earlier.

Area forecast discussion, Nov 6, 3:45 AM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
345 AM EST Mon Nov 6 2017

.SYNOPSIS...
A cold front crosses today. Waves of low pressure move along
the front just south of the area Tuesday and Wednesday. Cooler air
moves in for the end of the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 225 AM Monday...

A weakening MCV will move across southeast Ohio and northern
West Virginia through the predawn hours, helping to keep the
rain and embedded thunder going. Flash flood watch will continue
as a result with another inch of rain expected across those
locales. The remaining portions of the forecast area will see an
uptick in showers as dawn approaches. Once the MCV feature exits
to the northeast, the cold front will make inroads into the
area. Timing of the boundary puts it along the Ohio River
12-13Z...central WV 14-15Z...and exiting the mountains by 18Z.
Expect coverage of showers to decrease this morning with the
exiting convective system, before increasing along the front as
it crosses. Some storms are possible with the front, especially
east this afternoon...though severe is not expected. Ceilings
will lower behind the front with a period of drizzle possible.
Drier air will allow low stratus to lift a bit across southeast
Ohio and northern West Virginia late afternoon.

Low stratus hangs tough along and south of the I64
corridor this evening while fog tries to develop across the
north/mountain valleys. Attention quickly turns to the next
system. A surface wave will traverse through the
Tennessee Valley tonight and arrive in our area by morning.
Good isentropic lift will aid in allowing rain to overspread
much of the area from west to east during the predawn hours.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 310 AM Monday...

Models showing several waves moving along the front south of the
region, causing rain over portions of the area Tuesday and
Wednesday. Confidence with the first wave on Tuesday is fairly high.
Timing and placement of the waves then varies for subsequent waves,
leading to lower confidence.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 310 AM Monday...

Models have a reinforcing front moving through Thursday or Thursday
night. The intensity of the cold air behind the front and any
potential upslope snow is still questionable. High pressure will
then build in for Saturday with yet another system possible by the
end of the weekend.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
As of 115 AM Sunday...

Showers and thunderstorms will continue to overspread the area
thru the 12Z with general MVFR vsby amid brief bouts of IFR. An
MCV feature will track across southeast Ohio and across
northern West Virginia in the 8-10Z time frame. General IFR
vsby was coded up for PKB/CKB as it moves through. A broken line
of showers/storms from this feature will move across HTS/CRW
during this time with tempo IFR vsby groups to cover this.

The cold front will cross HTS/PKB 12-13Z...CRW/CKB 14-15Z...and
EKN/BKW 16-18Z. Expect cigs and vsby to lower with fropa with a
broken line of showers and perhaps a few storms. Behind the
front, IFR cigs will quickly develop with a period of -dz
possible helping to keep vsby down into MVFR, possibly IFR.
Conditions will gradually improve from north to south this
afternoon with IFR cigs lifting into general MVFR and any -dz
coming to an end. The exception being BKW where LIFR conditions
should hold through the remainder of the TAF period.

SW winds 10 to 15 kts shift to NW with fropa with a period of
gusts 15 to 20 kts as the front passes. Gusts could be higher
dependent on any convection within the frontal band today.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and effects of showers with the
front may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   MON 11/06/17
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16
  17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11
  12
CRW CONSISTENCY  H    H    H    H    H    M    M    H    M    L    M
   L
HTS CONSISTENCY  H    H    H    L    H    L    H    H    M    M    M
   L
BKW CONSISTENCY  M    M    M    M    M    L    M    M    M    M    L
   M
EKN CONSISTENCY  M    M    M    M    L    M    L    M    M    M    L
   M
PKB CONSISTENCY  L    L    M    M    H    M    H    H    M    H    H
   M
CKB CONSISTENCY  H    H    H    M    H    M    H    H    M    H    M
   L

AFTER 06Z TUESDAY...
IFR possible in stratus in and near the mountains Monday afternoon
and night, and in rain Tuesday into Tuesday night. and then stratus
again Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...Flash Flood Watch until 6 AM EST early this morning for OHZ066-
     067.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30
Hazardous weather outlook, Nov 6, 2:28 AM EST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
228 AM EST Mon Nov 6 2017

OHZ066-067-070730-
Perry-Morgan-
228 AM EST Mon Nov 6 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020-
024>034-039-040-515>526-070730-
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
228 AM EST Mon Nov 6 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 5, 10:49 PM EST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
1049 PM EST SUN NOV 5 2017

WVZ009-011-017>020-029>032-040-060430-
Barbour-Calhoun-Doddridge-Harrison-Ritchie-Wirt-Taylor-Wood-Lewis-
Gilmer-Tyler-
1049 PM EST SUN NOV 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CALHOUN...RITCHIE...
DODDRIDGE...TAYLOR...NORTHERN GILMER...NORTHERN LEWIS...CENTRAL
WIRT...SOUTHEASTERN TYLER...NORTHWESTERN BARBOUR...EAST CENTRAL WOOD
AND HARRISON COUNTIES...

At 1049 PM EST, radar indicated strong thunderstorms were located
along a line extending from 8 miles northwest of Cassville to 7 miles
southeast of Jacksonburg to near Elizabeth. Movement was southeast at
30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Clarksburg, Grafton, Weston, Harrisville, Glenville, Elizabeth,
Grantsville, Bridgeport, Shinnston, Stonewood, Nutter Fort, Salem,
Pennsboro, Lumberport, West Union, Anmoore, Jackson Mill, North Bend
State Park, Enterprise and West Milford.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 103 and 128.
 Route 50 in West Virginia between mile markers 31 and 82.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3913 8021 3879 8119 3886 8125 3890 8125
      3891 8129 3913 8147 3947 8067 3947 8064
      3943 8054 3947 8048 3943 8028 3939 8020
      3941 8011 3939 8009 3940 8003 3945 7994
      3943 7989 3937 7990
TIME...MOT...LOC 0349Z 315DEG 25KT 3978 8013 3943 8058 3912 8134

Kistner

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 7:20 PM ESTSevere Thunderstorm WarningRLXPerry55 min
Nov 5, 8:15 PM ESTSpecial Weather StatementRLXMorgan30 min
Nov 5, 8:34 PM ESTSevere Thunderstorm WarningRLXMorgan26 min
Nov 6, 2:49 AM ESTFlash Flood WarningRLXAthens, Morgan6 hr
Nov 6, 3:07 AM ESTFlash Flood WarningRLXVinton6 hr
Nov 6, 3:45 AM ESTFlash Flood WarningRLXAthens, Meigs, Washington6 hr
Nov 6, 4:09 AM ESTFlash Flood WarningRLXAthens, Morgan, Washington6 hr
Nov 6, 4:42 AM ESTFlash Flood WarningRLXWashington3 hr
Nov 6, 7:39 AM ESTAreal Flood WarningRLXWashington6 hr
Nov 6, 8:30 AM ESTAreal Flood WarningRLXAthens, Morgan6 hr
Nov 6, 9:31 AM ESTAreal Flood WarningRLXAthens, Morgan, Washington15 hr
Nov 6, 9:42 AM ESTAreal Flood WarningRLXAthens, Meigs, Washington3 hr
Nov 6, 10:09 AM ESTAreal Flood WarningRLXAthens, Jackson, Meigs, Vinton15 hr

Nearby

Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.